Utah, 2017

High Wind in Utah, January 8 to 9, 2017

January 8 to 9, 2017 · NWS SLC · 2 events in 2 counties and zones

A strong cold front moved through northern Utah on January 9, producing strong gusty winds both ahead of and behind the front.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through northern Utah on January 9, producing strong gusty winds both ahead of and behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 8, 7:11 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 8, 7:11 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
711 PM MST Sun Jan 8 2017

.UPDATE...The last of the warm advection precipitation has shifted
north and east of the forecast area, and have updated to cut POPs
back for the remainder of the evening and much of the overnight
hours. Precipitation is expected to redevelop late tonight as the
moisture plume currently crossing the Sierras shifts east across
the forecast area.

Meanwhile, a stubborn surface cold pool remains in place along
the bottom of the Great Salt Lake Basin including the Salt Lake
Valley, western portions of the Northern Wasatch Front, as well as
points west to the Nevada border, and has shown little to no
interest in further eroding over the past few hours. Additionally
a cold pool also lingers within the Cache Valley as well. Updated
to lower min temperatures within these areas. Of larger concern
would be the potential for frozen precipitation once again late
tonight into the morning hours Monday for areas where this cold
pool remains in place. For now have introduced a mention of
freezing rain overnight to areas where the cold pool remains in
place, as well as Monday morning across zone 5. Will need to
monitor this closely and may need additional winter weather
headlines for these areas.

&&

.SYNOPSIS...An active pattern will develop across the region with
several storms expected to bring precipitation to the area
through at least Friday. Temperatures will warm significantly
early this week as warmer air spreads over the Great Basin.

&&

.SHORT TERM (Through 12Z Wednesday)...Strong warm advection
southwest flow continues over Utah and southwest Wyoming this
afternoon, with a good moisture tap ahead of a trough over the
eastern Pacific. Warm frontal precipitation falling into inverted
valley locations across northern and central Utah has led to
freezing rain in many locations today. This has slicked up
roadways, causing many slide-offs and accidents, but thankfully
the ice accumulation has not been very deep in most locations.

This mixed precipitation concern will continue for points Ogden
northward through the early evening, before the threat wanes due
to a combination of precipitation tapering off and most valleys
warming above freezing. One area of concern is the Cache Valley,
where valley floor temperatures are still in the mid-20s as of
23Z. The forecast has temperatures warming into the 30s this
evening, but precip-type problems will persist there if they do
not manage to mix sufficiently.

With this warming and brief hiatus in precipitation expected this
evening, all valley advisories and warnings have been allowed to
expire. The advisory for Uinta County, Wyoming will likely be
allowed to expire as planned later today. The warning for the
mountains looks good, and continues through Monday and into
Tuesday.

After a brief possible break tonight, mountain snowfall
will increase considerably after 09Z Monday, as the trough begins
encroaching into the Great Basin in earnest and the 140kt jet
moves over the area. QPF values through the day Monday are still
fairly high, especially across the northern half of Utah. Much of
this will fall as rain below 6-7kft, and this rain-on-snow event
will lead to flooding concerns in prone areas. The cold front will
push through the north Monday late afternoon/early evening,
switching precipitation to all snow and likely leading to some
valley accumulation after sunset.

A relative break in precipitation is expected Tuesday morning, but
the active pattern continues with another storm coming off the
Pacific later Tuesday. This will likely start up precipitation
across the Utah/Idaho border Tuesday afternoon/evening, but the
bulk of the next disturbance is not expected until Tuesday night
and Wednesday.

.LONG TERM (After 12Z Wednesday)...Active pattern looks to continue
for much of the rest of the work week, primarily from the influence
of a large Pacific storm system. EC/GFS move some weak waves ahead
of the system across the area during the day Wednesday in a warm
advection pattern, with snow levels staying just above valley
floors.

A cold front is then expected to move into the area Wednesday night
into Thursday. This is a bit stronger in the GFS, as it brings a
stronger wave in with it and gets some support from a cold system
diving into the central United States. That system never really
makes the dive in the EC, and the boundary that it moves through
Utah and southwest Wyoming has a bit less in the way of upper level
support. Have leaned toward the GFS as it is more consistent with
previous runs.

After that, global models show the main trough closing off over
southern California Friday morning, with the EC indicating this
particular system will be a bit stronger than indicated by the GFS.
It also takes a more northerly track as it slides east (over Arizona
versus over Mexico) , keeping moisture over southern Utah through
Friday night. It looks like ridging briefly moves back over the area
Saturday, but a grazing system may bring some precip back over
northern Utah for day seven.

&&

.AVIATION...High-end IFR to low end MVFR conditions are expected
to persist through overnight hours at KSLC. A small chance of
light freezing rain developing as precip begins in the morning is
possible. Precipitation is expected to redevelop around 10z-12z,
resulting in deteriorating conditions. Northwest winds are
expected to persist through about 05z with a 40% chance the shift
occurs after 05z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 10 PM MST Monday for UTZ007>010.

WY...None.
&&

Seaman/Schoening/Traphagan/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 8, 3:24 PM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MST SUN JAN 8 2017

UTZ001>016-019>021-517-518-WYZ021-091030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
324 PM MST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE OVER THE HIGHEST ELEVATIONS OF NORTHERN
UTAH...WITH SNOW LEVELS ABOVE 8000 FEET. THIS WILL CAUSE TRAVEL
DIFFICULTIES ON HIGHER MOUNTAIN ROUTES.

COLD AIR TRAPPED IN SOME NORTHERN UTAH VALLEYS WILL KEEP THE
PRECIPITATION TYPE AS SNOW OR FREEZING RAIN AT LEAST INTO THE
EVENING...RESULTING IN ADDITIONAL TRAVEL DIFFICULTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PRECIPITATION WILL FALL AS RAIN MONDAY MORNING OVER NORTHERN UTAH
VALLEYS AS WELL AS SOUTHWEST WYOMING...WITH SNOW CONTINUING IN THE
MOUNTAINS. SNOW LEVELS IN EXCESS OF 8000 FEET WILL DROP BACK DOWN
TO VALLEY FLOORS BY MONDAY EVENING...AND THIS MAY IMPACT TRAVEL
FOR THE MONDAY EVENING COMMUTE.

RAIN FALLING ON SNOW MONDAY MORNING AND AFTERNOON MAY CAUSE
RIVERS TO RUN HIGH. NUISANCE FLOODING IS ALSO
POSSIBLE...PARTICULARLY IN PRONE AREAS OF CACHE COUNTY AND THE
WEBER BASIN.

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS OF NORTHERN UTAH
FOR MUCH OF THE WORK WEEK...IMPACTING TRAVEL OVER THE HIGHER
TERRAIN. PERIODIC RAIN AND SNOW WILL CONTINUE OVER VALLEY
LOCATIONS AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
January 8, 10:00 PM MST to January 9, 4:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Reported by
Mesonet

Peak recorded wind gusts included 69 mph at the SR-201 at I-80 sensor, 66 mph in Sandy, 65 mph at the Great Salt Lake Marina, 61 mph at the I-80 @ mp 78 sensor, 61 mph at Olympus Cove, and 59 mph at Tooele. The strongest gusts in Murray uprooted several trees, one of which fell on a home and damaged it. A shed was also damaged significantly.

High Wind, Great Salt Lake Desert and Mountains

When
January 9, 12:00 AM MST to 6:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts in the Dugway Proving Ground mesonet included 59 mph at Simpson Springs, 58 mph at Upper Cedar Mountain, and 58 mph at the Causeway sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676903, 676906.